Penicillin allergy is a reaction of the immune system to the repeated introduction of penicillin antibiotics into the body – benzylpenicillin, ampicillin, oxacillin, amoxicillin. At the same time, the skin is affected (urticaria and Quincke’s edema), the respiratory tract (difficulty breathing, suffocation), anaphylactic shock may develop. Diagnosis of penicillin allergy is based on a thorough history collection, analysis of clinical manifestations of the disease, conducting skin tests for sensitivity to antibiotics and laboratory tests. Therapeutic measures include the introduction of adrenaline, glucocorticoids, antihistamines, infusion therapy, restoration of respiration and blood circulation.
Z88.0 In a personal history of penicillin allergy
Penicillin allergy is an allergic reaction that occurs when repeated ingestion or parenteral administration of penicillin and semi-synthetic antibiotics. The pathological process develops acutely in the form of urticaria, Quincke’s edema, laryngospasm or a systemic allergic reaction – anaphylactic shock. Penicillin allergy occurs even with a minimal amount of a penicillin antibiotic re-introduced into the body. According to statistics in allergology, hypersensitivity to penicillin is one of the most common types of drug allergies and occurs in 1-8% of the population, mainly aged 20 to 50 years. The first reports of penicillin intolerance appeared back in 1946, and three years later the first fatal outcome was recorded after the introduction of this antibiotic. The literature provides data that in the United States of America alone, more than three hundred people die annually due to penicillin allergy.
There are several risk factors that increase the likelihood of developing an penicillin allergy. This is, first of all, the presence of a hereditary predisposition (genetic and constitutional features). For example, it was found that hypersensitivity to penicillin antibiotics in parents increases the risk of developing an penicillin allergy in a child by 15 times. When conducting an immunological study, special markers can be found indicating the presence of an increased risk of developing a drug allergy in this patient. Age also plays a role: in young children and the elderly, allergic reactions to antibiotics are much less common than in adults aged 20-45 years.
The risk of developing an penicillin allergy increases in the presence of certain concomitant diseases: congenital and acquired immunodeficiency, infectious mononucleosis, cytomegalovirus infection, cystic fibrosis, bronchial asthma, lymphocytic leukemia, gouty arthritis, as well as when taking certain medications (for example, beta-blockers).
The severity of an allergic reaction to penicillin also depends on the method of administration of the antibiotic, the duration of its use and the duration of the intervals between the use of these drugs. Thus, a single prophylactic administration of penicillin (ampicillin) in the postoperative period in surgical practice is much less likely to cause allergies than the use of antibiotics of this group in a sufficiently high dose for a long time. Less often, an penicillin allergy occurs with oral administration, more often with local and parenteral administration.
The mechanism of penicillin allergy antibiotics is associated with the occurrence of IgE-mediated reactions of the immediate type, immunocomplex reactions, as well as delayed reactions, that is, it has a complex combined nature of sensitization.
Symptoms of penicillin allergy
Penicillin allergy is most often accompanied by the development of various skin manifestations, primarily urticaria and Quincke’s edema, less often papular and pustular rash, Arthus phenomenon (the occurrence of infiltrates and abscesses of an allergic nature at the site of antibiotic administration), exudative erythema and erythroderma. Sometimes, due to an penicillin allergy, such severe skin lesions develop as Lyell’s syndrome (bullous skin lesions, epidermal necrolysis, erosions and ulcers of the gastrointestinal tract and genitourinary system, severe fever, intoxication), serum sickness (the appearance of urticaria, Quincke’s edema, severe pain in joints and muscles, enlarged lymph nodes, fever, kidney damage, nervous system, blood vessels).
There are changes in the respiratory system with penicillin allergy – allergic rhinoconjunctivitis, alveolitis, eosinophilic infiltrate of the lung, bronchospasm phenomena. There may be damage to the cardiovascular system (allergic myocarditis, vasculitis), kidneys (glomerulonephritis), hematopoietic organs (cytopenia, hemolytic anemia, isolated eosinophilia), digestive system (allergic enterocolitis, hepatitis). Penicillin allergy can often be manifested by the development of systemic reactions – anaphylactic shock and anaphylactoid reactions.
The main thing when diagnosing an penicillin allergy is to correctly collect anamnesis: find out the names of medications that the patient used before the development of an allergic reaction, the duration of their administration. It is important to clarify whether there were previously reactions of intolerance to medicines, food, and how they manifested themselves. It is necessary to collect information about previous illnesses. Then the features of the clinical picture of antibiotic intolerance in this patient at the present time (skin manifestations, bronchospasm, anaphylactoid reactions) are clarified.
Important information for the diagnosis of penicillin allergy is provided by skin allergy tests. At the same time, the use of a native antibiotic is considered insufficiently informative, and special diagnostic allergens created from penicillin metabolites are used to make a sample. Skin tests are carried out, as a rule, before using penicillin to identify possible intolerance to this drug and if it is not possible to replace this antibiotic with another antibacterial drug.
Provocative tests are sometimes used to diagnose penicillin allergy. In this case, the antibiotic is administered at a dose that is 100 times less than the average therapeutic dose. In the absence of any intolerance reaction, after 30-60 minutes, penicillin is re-administered at a dose 10 times higher than initially. Such tests are carried out with great care and are performed in a specialized institution by an allergist-immunologist with extensive experience. It is contraindicated to conduct skin and provocative tests if there is information about systemic allergic reactions in the anamnesis.
Many laboratory tests have been developed to detect penicillin allergy (determination of IgE antibodies to an antibiotic using RIA or ELISA, basophilic tests, detection of specific IgG and IgM, reactions of inhibition of leukocyte migration, etc.), but their informative value leaves much to be desired. Differential diagnosis of penicillin allergy is carried out with other cases of drug allergy, as well as with pseudoallergic reactions, some infectious diseases (scarlet fever, measles, meningitis), systemic connective tissue diseases (Behcet’s disease, systemic lupus erythematosus), pemphigus, During dermatitis and other conditions.
Treatment of penicillin allergy
The basic principles of the treatment of penicillin allergy are the early termination of the antibiotic and its excretion from the body (stop the introduction of penicillin, rinse the stomach and intestines when ingested, prescribe enterosorbents, etc.), stop allergy symptoms (cardiotonics, bronchodilators, glucocorticosteroids are administered), restore respiratory and circulatory function in systemic allergic reactions. In the future, the patient should exclude taking antibiotics from the penicillin group and report the presence of intolerance to these drugs when contacting other medical institutions.
Prognosis and prevention
Given the predominant development of acute systemic allergic reactions, the prognosis may be serious. The reversibility of manifestations and long-term consequences largely depend on the speed of medical care. As a preventive measure, it is recommended to carefully study the patient’s anamnesis before prescribing penicillin antibiotics. If there are the slightest changes in well-being, it is necessary to immediately stop the administration of the drug and begin antiallergic therapy.